Alert archive / North Dakota / Wind Advisories in 2017
Wind Advisory 12, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Oct 20, 2017, 1:57 PM MDT for 7 counties in North Dakota. It took effect at Oct 20, 2017, 9:00 PM MDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2017, 1:57 PM MDT (19:57 UTC)
- In effect from
- Oct 20, 2017, 9:00 PM MDT
- Expired
- Oct 21, 2017, 6:00 PM MDT
- In force
- 21 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2902 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
033 WWUS73 KBIS 201957 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 257 PM CDT Fri Oct 20 2017 NDZ031>033-040-041-043-044-210400- /O.NEW.KBIS.WI.Y.0012.171021T0300Z-171022T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 157 PM MDT Fri Oct 20 2017 ...WIND ADVISORY IN EFFECT FOR SOUTHWEST NORTH DAKOTA FROM 9 PM MDT THIS EVENING TO 6 PM MDT SATURDAY... The National Weather Service in Bismarck has issued a Wind Advisory for southwest ND, which is in effect from 9 PM MDT this evening to 6 PM MDT Saturday. * TIMING...9 PM MDT this evening to 6 PM MDT Saturday. * WINDS...Sustained winds around 30 mph with gusts near 45 mph. * IMPACTS...Driving will be difficult for high profile vehicles. Working outside on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
5 follow-up statements
911 WWUS73 KBIS 210233 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 933 PM CDT Fri Oct 20 2017 NDZ031>033-040-041-043-044-211045- /O.CON.KBIS.WI.Y.0012.171021T0300Z-171022T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 833 PM MDT Fri Oct 20 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT SATURDAY... * TIMING...Through 6 PM MDT Saturday. * WINDS...Sustained winds around 30 mph with gusts near 45 mph. * IMPACTS...Driving will be difficult for high profile vehicles. Working outside on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ waa
391 WWUS73 KBIS 210902 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 402 AM CDT Sat Oct 21 2017 NDZ031>033-040-041-043-044-211715- /O.CON.KBIS.WI.Y.0012.000000T0000Z-171022T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 302 AM MDT Sat Oct 21 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * TIMING...Through 6 PM MDT Saturday. * WINDS...Sustained winds around 30 mph with gusts near 45 mph. * IMPACTS...Driving will be difficult for high profile vehicles. Working outside on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
772 WWUS73 KBIS 211504 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1004 AM CDT Sat Oct 21 2017 NDZ031>033-040-041-043-044-212315- /O.CON.KBIS.WI.Y.0012.000000T0000Z-171022T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 904 AM MDT Sat Oct 21 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * TIMING...Through 6 PM MDT Saturday. * WINDS...Sustained winds around 30 mph with gusts near 45 mph. * IMPACTS...Driving will be difficult for high profile vehicles. Working outside on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ twh
188 WWUS73 KBIS 212005 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 305 PM CDT Sat Oct 21 2017 NDZ031>033-040-041-043-044-220000- /O.CON.KBIS.WI.Y.0012.000000T0000Z-171022T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 205 PM MDT Sat Oct 21 2017 ...WIND ADVISORY REMAINS IN EFFECT IN THE SOUTHWEST UNTIL 6 PM MDT THIS EVENING... * TIMING...6 PM MDT Saturday. * WINDS...Sustained winds around 30 mph with gusts near 45 mph. * IMPACTS...Driving will be difficult for high profile vehicles. Working outside on elevated structures will be hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
948 WWUS73 KBIS 220002 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 702 PM CDT Sat Oct 21 2017 NDZ031>033-040-041-043-044-220115- /O.EXP.KBIS.WI.Y.0012.000000T0000Z-171022T0000Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 602 PM MDT Sat Oct 21 2017 ...WIND ADVISORY HAS EXPIRED... Gusty northwest winds will continue to gradually dissipate this evening. Therefore, the wind advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 20, 11:29 AM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Oct 20, 11:29 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1229 PM CDT Fri Oct 20 2017 .UPDATE... Issued at 1229 PM CDT Fri Oct 20 2017 Latest observations were blended into the forecast. Otherwise, no major changes were made. UPDATE Issued at 942 AM CDT Fri Oct 20 2017 Increasing southerly flow over eastern ND today as low pressure continues to develop over eastern MT and the western Dakotas. Made some minor adjustments to sky cover. Otherwise no significant changes to the going forecast. UPDATE Issued at 635 AM CDT Fri Oct 20 2017 No changes with this product issuance. See below for details. && .SHORT TERM...(Today and tonight) Issued at 405 AM CDT Fri Oct 20 2017 Forecast highlights in the short term period will be near record highs this afternoon, followed by strong winds this evening into the overnight. Currently, upper level ridge axis extends north-northwest across the Upper Mississippi valley into south central Canada, with southwest flow aloft across the Northern Plains as a potent upper level trough moves onshore over the west coastal region. Surface low pressure forming well to our west ahead of the trough results in a light south-southeast flow across the Dakotas this morning. A few upper level clouds about but mostly a clear sky for most areas. The steady southeasterly low level wind has kept temperatures mainly in the 40s through 3AM CDT. For today, a clear to partly cloudy sky is forecast with a upper level moisture streaming north across the eastern third of the state as southerly flow increases there. This is in response to the surface trough strengthening and moving into eastern MT as the upper trough moves into the Rockies. Thermal profiles ahead of the trough within the boundary layer are very similar to Thursday which saw temperatures will into the 70s many locations along with a few lower 80s southwest. Forecast highs west and central are near or above record highs for today for all but Jamestown: Location Record Temperature/Year Forecast High Williston 78F in 2014 80F Minot 80F in 1947 80F Dickinson 81F in 1901 82F Bismarck 82F in 1901 80F Jamestown 88F in 1918 77F SPC has parts of far southeastern Dickey county in the general T-storm outlook for Day1. Plume of moisture referenced above will increase instability across the eastern Dakotas this afternoon/evening. However, model derived MUCAPE is brief with CAM models all suggesting any convection will remain to our southeast/east. For tonight, upper level trough continues east into the Northern High Plains by 12Z. Surface trough and a strong associated cold front will move east ahead of the upper trough into western North Dakota this evening, then into central ND overnight. Strong pressure rise bubble is advertised by both the GFS/NAM to enter western ND 02-04Z, with a 3-HR pressure rise max of 10MB southwest. Pressure rise bubble continues east into my central and eastern counties after midnight, but does decrease in intensity with time. We opted to increase winds to max GFE guidance values after 00Z, and even increasing some from there based on latest nam/gfs BUFKIT analysis of winds within the mixed layer. It appears there will be some potential Friday evening for near high wind warning criteria gusts southwest, though this is uncertain and if it does occur these should be short lived so at this time there are no plans for any wind headlines. Will let the day shift look at latest guidance for any headlines for the tonight period. Other than the gusty winds, models are in agreement with an area of showers developing across central South Dakota into south central North Dakota late. Otherwise dry conditions prevail. .LONG TERM...(Saturday through Thursday) Issued at 405 AM CDT Fri Oct 20 2017 Active pattern prevails in the long term period. Upper trough from the short term moves across the Northern Plains Saturday and Saturday night. Showers developing late tonight will continue over my eastern counties Saturday morning. Much cooler behind tonight's front with highs mainly in the 50s. After the first strong push of winds along the cold front tonight, winds taper off in the early AM hours only to ramp back up during the day Saturday. Near wind advisory gusts are possible via the gfs BUFKIT data, though nam BUFKIT would suggest sub-advisory. Will take another look later today when new model data comes in. Series of SW'Vs push across our region Sunday-Monday night. Another cold front is advertised later in the day Sunday, then yet another on Monday associated with these waves. Both days will see strong wind potential along with chances for precipitation. Ridging rebuilds Tuesday night - Wednesday bringing another period of warm temperatures mid-week along with dry conditions. Increasing attention for Wednesday night-Thursday when both the GFS and ECMWF push a very strong cold front across the state. Another strong wind event looks to unfold if models stay their present course. -4 to -10C 850mb temperatures are also advertised for Thursday to advect into the area on the backside of this potential front. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1229 PM CDT Fri Oct 20 2017 A strong cold front will enter western ND after 00Z and sweep east across the state to the James Valley by daybreak Saturday morning. Strong winds are expected with this system. LLWS is forecast to impact each of the TAF sites through the 18Z period. && .FIRE WEATHER... Issued at 405 AM CDT Fri Oct 20 2017 Near critical fire weather conditions possible early this evening over western North Dakota. Fire managers should be aware of an approaching cold front, likely arriving early this evening - but caution is advised should the cold front move in faster than forecast. A very warm day today ahead of a strong cold front. Dry air in western North Dakota, along with afternoon highs in the upper 70s and lower 80s will result in minimum relative humidity values of around 13 to 20 percent across most of western North Dakota. A strong cold front will move east across Montana today, reaching western North Dakota by early evening. The first few (around 3) hours after the cold frontal passage should see sustained winds of over 30 mph with gusts to 40 mph. At this time, we think the timing of the cold front arrival in far western North Dakota should be early this evening - after the peak heating and lowest relative humidity for the day. However, should the cold front move in faster than forecast, the late afternoon or very early evening would see those low humidity values coincident with the strong and gusty westerly winds. Southerly winds ahead of the front today should be strongest in the James Valley, with sustained speeds of around 20 mph with gusts to around 30 mph this afternoon. Increasing low level humidity will move into the eastern half of the state today along with the strong southerly winds. In contrast to the western half of the state, minimum relative humidity values in the James Valley should be around 40 percent. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AC SHORT TERM...NH LONG TERM...NH AVIATION...AC FIRE WEATHER...JV
Hazardous weather outlook, Oct 20, 11:20 AM MDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1220 PM CDT Fri Oct 20 2017 NDZ001-002-009-010-017>021-031>035-040>046-211730- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver- McLean-Golden Valley-Billings-Stark-Morton-Burleigh-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 1220 PM CDT Fri Oct 20 2017 /1120 AM MDT Fri Oct 20 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A strong cold front will move into western North Dakota tonight and into central North Dakota after midnight. A period of strong winds will accompany the front as it pushes east. A wind advisory may be needed for portions of southwest and south central North Dakota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty westerly winds will continue on Saturday. There is also potential for strong winds both Sunday and Monday, as a series of cold fronts move across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-011>013-022-023-025-036-037-047-048-050-051-211730- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Sheridan-Wells- Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 1220 PM CDT Fri Oct 20 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A strong cold front moving through western and central North Dakota Friday night will bring gusty westerly winds on Saturday. There is also potential for strong winds both Sunday and Monday, as a series of cold fronts move across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Advisories in North Dakota, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.